High Surf, Kauai Windward
- When
- March 9, 5:00 AM HST to March 12, 7:00 PM HST
- Where
- Kauai Windward forecast zone
- Reported by
- Trained Spotter
A trade wind swell caused surf of 6 to 10 feet along the east-facing shores of Kauai, Oahu, Molokai, Maui, and the Big Island of Hawaii. No significant property damage or injuries were reported.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HFO wrote it up.
A trade wind swell caused surf of 6 to 10 feet along the east-facing shores of Kauai, Oahu, Molokai, Maui, and the Big Island of Hawaii. No significant property damage or injuries were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before the first event at Mar 9, 4:00 AM HST, 1 hour earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 400 AM HST FRI MAR 9 2012 .SYNOPSIS... THUNDERSTORMS AND HEAVY RAIN ARE IN STORE FOR THE ISLANDS TODAY. THE UPPER LEVEL FEATURE RESPONSIBLE FOR THE UNSETTLED AIRMASS A DEEP UPPER LEVEL TROUGH IS FORECAST TO KEEP THE WEATHER UNSETTLED THROUGH SATURDAY...WHILE A STRONG HIGH PRESSURE SYSTEM FAR NORTHWEST OF THE STATE MAINTAIN STRONG AND GUSTY TRADES INTO EARLY NEXT WEEK. ALL ISLANDS WILL BE VULNERABLE FOR HEAVY SHOWERS AND THUNDERSTORMS THROUGH FRIDAY NIGHT. EXPECT THE HEAVY WEATHER TO LESSEN SATURDAY... WITH A RETURN TO MORE TYPICAL TRADE WIND WEATHER FOR THE NEW WORK WEEK. && .UPDATE... DUE TO THE NATURE OF THE THUNDERSTORMS IN AND NEAR THE MAIN HAWAIIAN ISLANDS...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FROM THE ALENUIHAHA CHANNEL TO THE KAUAI NORTHWEST WATERS...THROUGH 10 AM. && .DISCUSSION... THE TIMING OF THIS EVENT CONTINUES TO EVOLVE PRETTY MUCH ON TARGET WITH OUR THINKING YESTERDAY AFTERNOON. THE SURFACE BOUNDARY REMAINS NEAR MAUI...BUT IS BEGINNING TO SHIFT TO THE WEST. AS A RESULT... OVERNIGHT WE HAVE STARTED TO SEE CONVECTION DEVELOPING OVER WINDWARD OAHU...AND MOST RECENTLY OVER KAUAI. RAINFALL RATES WITH THESE THUNDERSTORMS HAVE BEEN HIGH...WITH SEVERAL GAGES REPORTING 3 AND 4+ INCHES PER HOURS. KAUAI IN PARTICULAR HAS BEEN HARD HIT AGAIN...PARTICULARLY ALONG THE EAST AND NORTH PARTS OF THE ISLAND. THE EAST PART OF MAUI...PARTICULARLY ALONG THE ROAD TO HANA...HAS BEEN HIT HARD WITH SEVERAL THUNDERSTORMS OVERNIGHT. RADAR ESTIMATES IN THAT AREA INDICATE THAT THEY TOO HAVE HAD RAINFALL RATES IN EXCESS OF 4 INCHES PER HOUR. WATER VAPOR SHOWS THE CUT OFF UPPER LEVEL LOW ABOUT 160 MILES NORTHWEST OF KAUAI AT 3AM...WHICH MATCHES PRETTY WELL WITH THE VARIOUS MODEL SOLUTIONS. DURING THE FIRST HALF OF THE NIGHT... THUNDERSTORMS WERE NOTED BOTH TO THE NORTHEAST AND SOUTHWEST OF MAUI. MOST OF THESE STORMS WERE MORE THAN 50 MILES FROM MAUI... PLACING THEM OUTSIDE THE COASTAL WATERS. AT 3 AM...THE STORMS OUTSIDE THE COASTAL WATERS HAVE BEEN ESPECIALLY STRONG. THE UPPER LEVEL FEATURE TO THE WEST OF KAUAI IS EXPECTED TO CONTINUE TO SINK TO THE SOUTHWEST THROUGH TODAY...AND THEN BEGIN TO MOVE TO THE WEST AWAY FROM THE MAIN ISLANDS. AS THIS HAPPENS...THE UNSTABLE AIRMASS WILL FOLLOW SUIT. THIS WILL RESULT IN A GRADUAL CLEARING OF CONDITIONS FROM EAST TO WEST ACROSS THE MAIN HAWAIIAN ISLANDS. ALTHOUGH THE BIG ISLAND HAS NOT HAD A LOT FROM THIS SYSTEM...THE THREAT FOR THUNDERSTORMS REMAINS. IF THUNDERSTORMS DEVELOP...THE RESULT WILL BE A WINTRY MIX AT THE SUMMITS...SO THE WINTER WEATHER ADVISORY CONTINUES THROUGH 4PM TODAY. WINDS ON LANAI HAVE DROPPED BELOW ADVISORY LEVELS...AND WE EXPECT A MORE EASTERLY FLOW THERE TODAY...WHICH WILL HELP TO KEEP THE WINDS FROM FUNNELING THROUGH THE PAILOLO CHANNEL. AM ALLOWING THE WIND ADVISORY FOR THEM TO EXPIRE WITH THE MORNING PACKAGE. && .AVIATION... WIDESPREAD HEAVY RAIN AND SCATTERED THUNDERSTORMS OVER THE AREA WILL CONTINUE TO BRING MVFR AND AT TIMES IFR CONDITIONS TO THE TERMINALS. THUNDERSTORMS WILL ALSO PRODUCE GUSTY WINDS AND FREQUENT LIGHTNING. AIRMETS REMAIN POSTED FOR IFR CONDITIONS OVER THE MOUNTAINS...LOW LEVEL TURBULENCE...AND ICING IN ANY CONVECTION AND MULTI-LAYERED CLOUDS. SIGMET ROMEO IN EFFECT OVER THE MAIN HAWAIIAN ISLANDS FOR THUNDERSTORMS OVER AND NEAR THE ISLANDS. && .MARINE... THE HIGH SURF ADVISORY REMAINS POSTED FOR EAST FACING SHORES OF ALL ISLANDS DUE TO A SHORT PERIOD EAST SWELL. THE ADVISORY HAS BEEN EXTENDED UNTIL 6 AM SATURDAY. THE SMALL CRAFT ADVISORY WILL REMAIN IN EFFECT FOR ALL HAWAIIAN WATERS FOR WINDS AND/OR COMBINED SEAS...WITH THESE CONDITIONS EXPECTED THROUGH AT LEAST SATURDAY MORNING. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FOR MAUI MOLOKAI LANAI OAHU KAUAI UNTIL 6 AM HST SATURDAY. SMALL CRAFT ADVISORY UNTIL 6 AM HST SATURDAY FOR ALL HAWAIIAN WATERS. HIGH SURF ADVISORY FOR THE EAST FACING SHORES TO UNTIL 6 AM HST SATURDAY. WINTER WEATHER ADVISORY FOR THE BIG ISLAND SUMMITS UNTIL 4 PM HST FRIDAY. &&
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
157 AM HST FRI MAR 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 AM FLASH FLOOD 3 W HANA 20.77N 156.04W
03/09/2012 MAUI IN MAUI HI EMERGENCY MNGR
BRIDGE AT MILE MARKER 29.5 IS IMPASSABLE DUE TO WATER.
0145 AM FLASH FLOOD 12 W HANA 20.77N 156.18W
03/09/2012 MAUI IN MAUI HI EMERGENCY MNGR
LANDSLIDE AT MILE MARKER 11
1130 PM FLASH FLOOD 9 W HANA 20.77N 156.13W
03/08/2012 MAUI IN MAUI HI EMERGENCY MNGR
TREE DOWN AT MILE MARKER 21
&&
MBALLARDSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 408 AM HST FRI MAR 9 2012 HIZ008-091615- OAHU KOOLAU- 408 AM HST FRI MAR 9 2012 ...STRONG THUNDERSTORM NEAR HAUULA... AT 408 AM HST...RADAR SHOWED A STRONG THUNDERSTORM DEVELOPING NEAR HAUULA. THIS THUNDERSTORM COULD PRODUCE FREQUENT LIGHTNING...VERY HEAVY RAIN...STRONG GUSTY WINDS...AND SMALL HAIL. MOVE INDOORS AND STAY AWAY FROM ELECTRICAL APPLIANCES WHEN STORMS APPROACH. R BALLARD
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
442 AM HST FRI MAR 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 AM FLASH FLOOD ANAHOLA 22.15N 159.32W
03/09/2012 KAUAI HI EMERGENCY MNGR
KUHIO HIGHWAY...MILE MARKER 13 HAS TOO MUCH WATER TO
PASS.
0402 AM FLASH FLOOD ANAHOLA 22.15N 159.32W
03/09/2012 KAUAI HI EMERGENCY MNGR
KUHIO HIGHWAY NEAR MILE MARKER 12 NEAR ANAHOLA IS CLOSED.
0403 AM FLASH FLOOD HANAMAULU 22.00N 159.35W
03/09/2012 KAUAI HI EMERGENCY MNGR
BUS SERVICE NORTH OF HANAMAULU IS CANCELLED.
&&
ELUTUMCMPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HONOLULU HI
453 AM HST FRI MAR 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0156 AM FLASH FLOOD HANALEI 22.21N 159.50W
03/09/2012 KAUAI HI EMERGENCY MNGR
KUHIO HIGHWAY IN THE VICINITY OF HANALEI BRIDGE IS
CLOSED.
0156 AM FLASH FLOOD HANALEI 22.21N 159.50W
03/09/2012 KAUAI HI EMERGENCY MNGR
KUHIO HIGHWAY IN THE VICINITY OF HANALEI BRIDGE IS
CLOSED.
0156 AM FLASH FLOOD WAILUA 22.06N 159.34W
03/09/2012 KAUAI HI EMERGENCY MNGR
KUHIO HIGHWAY IN THE VICINITY OF THE WAILUA GOLF COURSE
CLOSED.
0229 AM FLASH FLOOD KOLOA 21.91N 159.46W
03/09/2012 KAUAI HI EMERGENCY MNGR
LANDSLIDE - KAPULE HIGHWAY...BLOCKING ALL 3 LANES OF
TRAFFIC BY THE KAUAI MARRIOTT.
0229 AM FLASH FLOOD KOLOA 21.91N 159.46W
03/09/2012 KAUAI HI EMERGENCY MNGR
LANDSLIDE - KAPULE HIGHWAY...BLOCKING ALL 3 LANES OF
TRAFFIC BY THE KAUAI MARRIOTT.
0235 AM FLASH FLOOD WAILUA 22.06N 159.34W
03/09/2012 KAUAI HI EMERGENCY MNGR
KUHIO HIGHWAY IN THE VICINITY OF THE WAILUA GOLF COURSE
IS CLOSED.
0258 AM FLASH FLOOD KALIHIWAI 22.22N 159.42W
03/09/2012 KAUAI HI EMERGENCY MNGR
LANDSLIDE - KUHIO HIGHWAY...BLOCKING BOTH LANES OF
TRAFFIC SOUTH OF THE KALIHIWAI BRIDGE.
0258 AM FLASH FLOOD KALIHIWAI 22.22N 159.42W
03/09/2012 KAUAI HI EMERGENCY MNGR
LANDSLIDE - KUHIO HIGHWAY...BLOCKING BOTH LANES OF
TRAFFIC SOUTH OF THE KALIHIWAI BRIDGE.
0309 AM FLASH FLOOD HANALEI 22.21N 159.50W
03/09/2012 KAUAI HI EMERGENCY MNGR
LANDSLIDE - KUHIO HIGHWAY...BLOCKING ONE LANE OF TRAFFIC
NEAR MILE MARKER 1.5.
0309 AM FLASH FLOOD HANALEI 22.21N 159.50W
03/09/2012 KAUAI HI EMERGENCY MNGR
LANDSLIDE - KUHIO HIGHWAY...BLOCKING ONE LANE OF TRAFFIC
NEAR MILE MARKER 1.5
0350 AM FLASH FLOOD LIHUE 21.98N 159.35W
03/09/2012 KAUAI HI EMERGENCY MNGR
JUNCTION OF RICE STREET AND KAPULE HIGHWAY WAS CLOSED
PRIOR TO 0350AM
0350 AM FLASH FLOOD ANAHOLA 22.15N 159.32W
03/09/2012 KAUAI HI EMERGENCY MNGR
KUHIO HIGHWAY...MILE MARKER 13 HAS TOO MUCH WATER TO
PASS.
0402 AM FLASH FLOOD ANAHOLA 22.15N 159.32W
03/09/2012 KAUAI HI EMERGENCY MNGR
KUHIO HIGHWAY NEAR MILE MARKER 12 NEAR ANAHOLA IS CLOSED.
0403 AM FLASH FLOOD HANAMAULU 22.00N 159.35W
03/09/2012 KAUAI HI EMERGENCY MNGR
BUS SERVICE NORTH OF HANAMAULU IS CANCELLED.
&&
ELUTUMCMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
454 AM HST FRI MAR 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL KAMUELA 20.02N 155.64W
03/08/2012 E1.00 INCH HAWAII HI PUBLIC
ON MANA ROAD
&&
ELUTUMCMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
458 AM HST FRI MAR 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 AM HAIL KAPAA 22.10N 159.35W
03/09/2012 E0.75 INCH KAUAI HI EMERGENCY MNGR
DIME SIZE HAIL BROKE JALOUSIE WINDOW ON KAWAIHAU ROAD.
&&
ELUTUMCMThe national radar mosaic for the moment the first event began.
9 high surf. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Hawaii in 2012Every state in 2012This day in weather historyWarnings in Hawaii, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 366175, 366176, 366177, 366178, 366179, 366180, 366181, 366182, 366183.